Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2012, 9:01 PM CST for 4 counties in Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2012, 9:01 PM CST (03:01 UTC)
- Expired
- Feb 28, 2012, 10:00 PM CST
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 9:02 PM CST | TSTM WND DMG | 4 Se Leon, KS | AT LEAST SIX POWER POLES WERE BLOWN DOWN 5 MILES EAST AND 2.5 MILES SOUTH OF LEON. THIS DAMAGE EXTENDED TO THE NORTHEAST OF THIS LOCATION BY AROUND 2 MILES. |
| Feb 28, 9:42 PM CST | TSTM WND GST 58 | Eureka, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:10 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
564
WUUS53 KICT 290301
SVRICT
KSC015-017-049-073-290400-
/O.NEW.KICT.SV.W.0010.120229T0301Z-120229T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CST TUE FEB 28 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
EXTREME SOUTHERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHERN ELK COUNTY IN SOUTHEAST KANSAS...
GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1000 PM CST
* AT 900 PM CST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
WEST OF CASSODAY TO ATLANTA AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUREKA...CASSODAY...LATHAM...HOWARD...SEVERY...HAMILTON...FALL
RIVER...ROSALIA...PIEDMONT...THRALL...EUREKA AIRPORT...CLIMAX AND
VIRGIL.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 70 AND 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN KANSAS.
LAT...LON 3747 9653 3748 9653 3748 9693 3809 9691
3811 9597 3746 9597
TIME...MOT...LOC 0300Z 270DEG 76KT 3800 9677 3750 9677
WIND...HAIL 70MPH <.75IN
$$
ES4 follow-up statements
575
WWUS53 KICT 290314
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CST TUE FEB 28 2012
KSC017-290323-
/O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
CHASE KS-
914 PM CST TUE FEB 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN CHASE COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. HOWEVER...SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY
RAIN WILL STILL BE POSSIBLE ACROSS CHASE COUNTY UNTIL ABOUT 10 PM.
LAT...LON 3747 9653 3748 9653 3748 9693 3808 9690
3809 9662 3809 9636 3810 9636 3811 9599
3811 9597 3746 9597
TIME...MOT...LOC 0313Z 266DEG 56KT 3795 9648 3770 9655
3752 9659
$$
KSC015-049-073-290400-
/O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-BUTLER KS-ELK KS-
914 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...EASTERN BUTLER AND GREENWOOD COUNTIES UNTIL 1000 PM CST...
AT 908 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTHEAST OF CASSODAY...TO 8 MILES EAST
OF LEON...TO LATHAM...MOVING EAST AT 60 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
EUREKA...HOWARD...HAMILTON...SEVERY...FALL RIVER...THRALL...
PIEDMONT...EUREKA AIRPORT...CLIMAX AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3747 9653 3748 9653 3748 9693 3808 9690
3809 9662 3809 9636 3810 9636 3811 9599
3811 9597 3746 9597
TIME...MOT...LOC 0313Z 266DEG 56KT 3795 9648 3770 9655
3752 9659
WIND...HAIL 70MPH 0.75IN
$$
KLEINSASSER227
WWUS53 KICT 290328
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CST TUE FEB 28 2012
KSC015-290337-
/O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
BUTLER KS-
928 PM CST TUE FEB 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3747 9653 3809 9652 3809 9636 3810 9636
3811 9597 3746 9597
TIME...MOT...LOC 0327Z 266DEG 56KT 3807 9622 3777 9631
3751 9638
$$
KSC049-073-290400-
/O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/
GREENWOOD KS-ELK KS-
928 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ELK
AND GREENWOOD COUNTIES UNTIL 1000 PM CST...
AT 923 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
OF 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES NORTHWEST OF HAMILTON...TO 7 MILES SOUTHWEST OF
EUREKA...TO 10 MILES EAST OF LATHAM...MOVING EAST AT 60 MPH. PEA TO
PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...HOWARD...SEVERY...FALL RIVER...CLIMAX AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3747 9653 3809 9652 3809 9636 3810 9636
3811 9597 3746 9597
TIME...MOT...LOC 0327Z 266DEG 56KT 3807 9622 3777 9631
3751 9638
WIND...HAIL 70MPH 0.75IN
$$
KLEINSASSER396 WWUS53 KICT 290341 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 941 PM CST TUE FEB 28 2012 KSC049-290350- /O.CAN.KICT.SV.W.0010.000000T0000Z-120229T0400Z/ ELK KS- 941 PM CST TUE FEB 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653 TIME...MOT...LOC 0340Z 261DEG 43KT 3792 9612 $$ KSC073-290400- /O.CON.KICT.SV.W.0010.000000T0000Z-120229T0400Z/ GREENWOOD KS- 941 PM CST TUE FEB 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENWOOD COUNTY UNTIL 1000 PM CST... AT 937 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED NEAR HAMILTON...OR 9 MILES NORTHEAST OF EUREKA...MOVING EAST TO NORTHEAST AT 55 MPH. LOCATIONS IMPACTED INCLUDE... FALL RIVER AND VIRGIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING 60 TO 70 MPH WIND. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653 TIME...MOT...LOC 0340Z 261DEG 43KT 3792 9612 WIND...HAIL 70MPH 1.00IN $$ KLEINSASSER
010 WWUS53 KICT 290357 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 957 PM CST TUE FEB 28 2012 KSC073-290406- /O.EXP.KICT.SV.W.0010.000000T0000Z-120229T0400Z/ GREENWOOD KS- 957 PM CST TUE FEB 28 2012 ...THE SEVERE THUNDERSTORM WARNING FOR GREENWOOD COUNTY WILL EXPIRE AT 1000 PM CST... THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM CST. LAT...LON 3809 9652 3811 9597 3760 9597 3760 9653 TIME...MOT...LOC 0356Z 261DEG 43KT 3794 9588 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:57 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 28, 5:57 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST TUE FEB 28 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: THUNDERSTORMS THIS EVE...AND GUSTY WINDS. NORTH TO SOUTH ORIENTED DRYLINE WILL GRADUALLY PUSH EASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS THROUGH MID EVENING...AND SHOULD PUSH OUT OF SOUTHEAST KS SHORTLY AFTER 06Z. CONVECTION SHOULD CONTINUE TO DEVELOP SOUTHWARD ALONG DRYLINE THIS EVENING WITH MID- LEVEL COLD AIR ADVECTION SPREADING IN FROM THE WEST. CARRYING VCTS AT SLN/HUT/ICT TIL 04Z...AND AT CNU FROM 04Z-06Z...BUT MAY NEED TO UPGRADE TO TEMPO TS IF RADAR TRENDS DICTATE SUCH. DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY STORMS AT THE AIRPORT TERMINALS. CLEARING EXPECTED BEHIND DRYLINE PASSAGE. SW-WRLY WINDS WILL GUST TO 30-35KT THIS EVENING BEFORE RELAXING SOME LATER TONIGHT. DIURNAL HEATING/MIXING WEDNESDAY WILL ALLOW W-NWRLY WINDS TO AGAIN GUST TO AROUND 30 KT AREA WIDE. JMC && .PREV DISCUSSION... /ISSUED 329 PM CST TUE FEB 28 2012/ DISCUSSION... FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING. TONIGHT: SCATTERED THUNDERSTORMS ARE ATTEMPTING TO INITIATE CURRENTLY ALONG THE DRYLINE OVER WESTERN KS...WITH THE MOST ROBUST CONVECTION OVER FAR NORTHWEST/NORTHERN KS AND SOUTHWEST/SOUTHERN NE...WHERE MAIN MID/UPPER DYNAMIC FORCING IS FOCUSING AHEAD OF APPROACHING SHORTWAVE. HOWEVER FURTHER SOUTH ACROSS WESTERN KS...CONVECTION IS STRUGGLING TO GET GOING...AND WILL LIKELY CONTINUE TO STRUGGLE THROUGH THE AFTERNOON DUE TO WEAKER MID/UPPER FORCING AND ASSOCIATED WEAKER MID-LEVEL COOLING. PER MODEL SOUNDINGS...THIS ALONG WITH PERSISTENT LOW CLOUDS IS CONTRIBUTING TO POOR LOW TO MID-LEVEL LAPSE RATES. HOWEVER...AS SOUTHERN FRINGE OF SHORTWAVE FORCING AND ASSOCIATED MID-LEVEL COOLING OVERSPREAD THE AREA...IN CONCERT WITH CONTINUED LOW-LEVEL MOISTURE ADVECTION AND INCREASING INSTABILITY AHEAD OF A SHARPENING DRYLINE...COULD SEE A FEW ISOLATED STORMS GET GOING BY EARLY THIS EVENING ALONG/JUST AHEAD OF THE DRYLINE...MAINLY WEST OF THE I-135/HIGHWAY 14 CORRIDORS. STORMS WILL BE SLOW TO STRENGTHEN GIVEN WEAKLY MODEST INSTABILITY AND POOR LAPSE RATES. HOWEVER...STRENGTH OF LOW AND DEEP LAYER SHEAR COULD FAVOR A FEW LOW-TOPPED SUPERCELLS AND/OR SMALL LINE SEGMENTS...WITH THE MAIN RISKS BEING ISOLATED STRAIGHT-LINE DAMAGING WINDS AND QUARTER SIZE HAIL. CANNOT COMPLETELY RULE OUT A BRIEF TORNADO GIVEN THE STRONGLY SHEARED ENVIRONMENT...BUT POOR LOW-LEVEL LAPSE RATES AND INSTABILITY ARE FACTORS AGAINST TORNADO POTENTIAL. LATER THIS EVENING AS BETTER MID-LEVEL COOLING OVERSPREADS SOMEWHAT BETTER MOISTURE/INSTABILITY IN CONJUNCTION WITH A STRENGTHENING LOW-LEVEL JET...THINKING THUNDERSTORM COVERAGE AND INTENSITY WILL INCREASE GENERALLY EAST OF THE I-135/35 CORRIDORS. THINKING MAIN STORM MODE WILL BE BROKEN LINE SEGMENTS WITH EMBEDDED SUPERCELL STRUCTURES...CAPABLE OF ISOLATED SEVERE WIND GUSTS AND MARGINALLY LARGE HAIL. DESPITE COOLING BOUNDARY LAYER...INCREASING MOISTURE AND LOW-LEVEL SHEAR/HELICITY MAY PROMOTE A CONTINUED SLIGHT TORNADO POTENTIAL. ACTIVITY SHOULD QUICKLY EXIT EASTERN KS BY AROUND MIDNIGHT. WED-THU: FAIRLY MILD AND DRY WEATHER IS ANTICIPATED WED-THU AHEAD OF THE NEXT SYSTEM APPROACHING OVER THE WESTERN STATES...WITH HIGH TEMPERATURES IN THE 60S WED AND 60S-70S THU. FRI: NEXT CHANCE OF PRECIPITATION SHOULD ARRIVE FOR FRIDAY...MAINLY OVER THE NORTHWEST HALF OF KS...ALONG A MID-LEVEL FRONTAL ZONE ASSOCIATED WITH SHORTWAVE ENERGY APPROACHING FROM THE WEST. PRECIPITATION COULD MIX WITH SNOW FRIDAY MORNING. ALL-IN- ALL...WIDESPREAD AND/OR HEAVY PRECIPITATION IS NOT ANTICIPATED WITH THIS FEATURE. SAT-TUE: PER MODEL CONSENSUS...COOLER WEATHER IS ANTICIPATED FRIDAY THROUGH THE WEEKEND...AS EASTERN CONUS TROUGHING DEEPENS...ALLOWING COOLER CANADIAN AIR TO SPILL SOUTH...WITH HIGHS IN THE 40S-50S. WARMER WEATHER SHOULD RETURN BY EARLY NEXT WEEK THOUGH...AS MORE TROUGHING APPROACHES OVER THE WESTERN STATES...AND RIDGING INCREASES OVER THE EAST. KLEINSASSER FIRE WEATHER... STOUT/GUSTY WEST TO NORTHWEST WINDS IN CONCERT WITH ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER WEDNESDAY...HIGHEST OVER CENTRAL KANSAS. FIRE DANGER SHOULD REMAIN SOMEWHAT ELEVATED ON THURSDAY...BUT WILL NOT BE AS HIGH AS WEDNESDAY DUE TO SLACKENING WINDS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 36 62 35 68 / 50 0 0 0 HUTCHINSON 36 60 33 67 / 40 0 0 10 NEWTON 37 60 36 67 / 50 0 0 0 ELDORADO 38 61 36 68 / 60 0 0 0 WINFIELD-KWLD 38 64 38 70 / 60 0 0 0 RUSSELL 32 60 30 63 / 10 0 0 10 GREAT BEND 32 60 31 64 / 10 0 0 10 SALINA 37 60 32 65 / 50 0 0 10 MCPHERSON 36 60 33 66 / 50 0 0 10 COFFEYVILLE 45 65 37 74 / 80 0 0 0 CHANUTE 42 62 36 72 / 80 0 0 0 IOLA 42 61 36 71 / 80 0 0 0 PARSONS-KPPF 41 64 37 73 / 80 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>051- 067-068-082-083-091-092. &&
Hazardous weather outlook, Feb 28, 4:17 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 417 PM CST TUE FEB 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 417 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS...GENERALLY WEST OF A LINE EXTENDING FROM SALINA TO WICHITA. THE STRONGEST ACTIVITY WILL BE CAPABLE OF 60 TO 70 MPH WINDS...QUARTER SIZE HAIL...AND PERHAPS AN ISOLATED BRIEF TORNADO. AFTER 8 OR 9 PM...THUNDERSTORM COVERAGE SHOULD INCREASE...GENERALLY EAST OF A LINE EXTENDING FROM SALINA TO WICHITA. THE MAIN THREATS WILL CONTINUE TO BE 60 TO 70 MPH WINDS...QUARTER SIZE HAIL AND PERHAPS AN ISOLATED TORNADO. THUNDERSTORMS WILL EXIT EASTERN KANSAS BY AROUND MIDNIGHT. WHERE THE GROUND IS DRY...VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THROUGH THE EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH- CENTRAL KANSAS. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE EVENING...STRONGEST WEST OF INTERSTATE 135. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY HIGH TO MARGINALLY EXTREME GRASSLAND FIRE DANGER LEVELS ARE LIKELY ON WEDNESDAY OVER MOST OF THE AREA...HIGHEST OVER CENTRAL AND EAST-CENTRAL KANSAS. VERY HIGH FIRE DANGER WILL BE POSSIBLE THURSDAY OVER SOUTHEAST KANSAS...AND NEXT MONDAY OVER THE ENTIRE AREA. FURTHERMORE...A LIGHT MIX OF RAIN AND SNOW WILL BE POSSIBLE OVER CENTRAL KANSAS LATE THURSDAY NIGHT THROUGH FRIDAY MORNING. NO ACCUMULATION IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/RBL/ADK
In the hours before
Local storm report, Feb 28, 8:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
847 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 7 W ARKANSAS CITY 37.07N 97.17W
02/28/2012 M79 MPH SUMNER KS TRAINED SPOTTER
&&
JMCLocal storm report, Feb 28, 8:49 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST GEUDA SPRINGS 37.11N 97.15W
02/28/2012 M60 MPH SUMNER KS EMERGENCY MNGR
&&
JMCLocal storm report, Feb 28, 8:52 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG WELLINGTON 37.27N 97.40W
02/28/2012 SUMNER KS LAW ENFORCEMENT
REPORT OF BARN BLOWN INTO THE ROAD IN SOUTHWESTERN SUMNER
COUNTY. NO INJURIES REPORTED.
0743 PM TSTM WND GST 2 W BENTON 37.79N 97.14W
02/28/2012 M62 MPH SEDGWICK KS TRAINED SPOTTER
&&
ARLSpecial weather statement, Feb 28, 8:52 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST TUE FEB 28 2012
KSZ053-069-290320-
BUTLER-CHASE-
852 PM CST TUE FEB 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND CHASE COUNTIES...
AT 847 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 7
MILES WEST OF ELMDALE...TO 8 MILES EAST OF POTWIN...TO
DOUGLASS...AND MOVING EAST AT 50 MPH.
PEA TO DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3809 9697 3809 9684 3852 9681 3853 9636
3809 9636 3808 9652 3748 9653 3748 9714
TIME...MOT...LOC 0251Z 267DEG 52KT 3840 9669 3796 9679
3750 9701
KLEINSASSERLocal storm report, Feb 28, 8:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST ARKANSAS CITY 37.07N 97.04W
02/28/2012 M58 MPH COWLEY KS EMERGENCY MNGR
&&
JMCLocal storm report, Feb 28, 9:00 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST EL DORADO 37.82N 96.86W
02/28/2012 E65 MPH BUTLER KS TRAINED SPOTTER
TURNPIKE GATE IN WEST EL DORADO.
&&
ARLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Kingman, Reno | 42 min |
| Feb 28, 6:30 PM CST | Tornado Warning | ICT | Reno | 30 min |
| Feb 28, 6:58 PM CST | Tornado Warning | ICT | Harvey, McPherson, Reno | 32 min |
| Feb 28, 7:25 PM CST | Tornado Warning | ICT | McPherson, Marion | 50 min |
| Feb 28, 7:52 PM CST | Tornado Warning | ICT | Chase, Marion | 38 min |
| Feb 28, 8:07 PM CST | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 53 min |
| Feb 28, 8:52 PM CST | Special Weather Statement | ICT | Butler, Chase | 28 min |
| Feb 28, 8:52 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 53 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 59 min |
| Feb 28, 10:08 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 22 min |
| Feb 28, 10:26 PM CST | Severe Thunderstorm Warning | ICT | Labette | 9 min |
| Feb 29, 3:21 AM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 14 hr |
| Feb 29, 12:12 PM CST | Wind Advisory | ICT | Ellsworth, Lincoln, Russell, Saline | 3 hr |
| Feb 29, 3:47 PM CST | Fire Weather Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.